Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 268, NWS Midland/Odessa, TX

May 24, 2007Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 24, 2007, 3:43 PM CDT for Presidio County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2007, 3:43 PM CDT (20:43 UTC)
Expired
May 24, 2007, 4:45 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.7 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2007-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2007-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2429 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 242044
SVRMAF
TXC377-242145-
/O.NEW.KMAF.SV.W.0268.070524T2043Z-070524T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
343 PM CDT THU MAY 24 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PRESIDIO COUNTY IN SOUTHWEST TEXAS...

* UNTIL 445 PM CDT

* AT 339 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15
  MILES WEST OF RYAN...OR 31 MILES WEST OF MARFA...MOVING NORTH AT 10
  MPH. ADDITIONAL STRONG TO SEVERE STORMS WERE DEVELOPING 8 MILES 
  WEST OF RYAN...AND 14 MILES SOUTHWEST OF RYAN. BOTH OF THESE 
  STORMS WERE MOVING NORTH AT 10 MPH. 

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  NORTHWESTERN PRESIDIO COUNTY...

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3057 10470 3050 10436 3043 10406 3000 10445
      3023 10463

$$
1 follow-up statement
000 
WWUS54 KMAF 242104
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
401 PM CDT THU MAY 24 2007

TXC377-242145-
/O.CON.KMAF.SV.W.0268.000000T0000Z-070524T2145Z/
PRESIDIO TX-
404 PM CDT THU MAY 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTH CENTRAL PRESIDIO COUNTY...

AT 356 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
MILES WEST OF RYAN...OR ABOUT 27 MILES WEST OF MARFA...MOVING
NORTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
RYAN...HIGHWAY 90 NORTHWEST OF MARFA AND HIGHWAY 2810 SOUTHWEST
OF MARFA.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK 
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3057 10470 3050 10436 3043 10406 3000 10445
      3023 10463

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:48 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 24, 1:48 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
148 PM CDT THU MAY 24 2007

.SHORT TERM...
UPPER LEVEL TROUGH OVER THE SOUTHWESTERN CONUS MOVE VERY SLOWLY TO
THE EAST.  SHORTWAVES ARE ROTATING AROUND THE SOUTHERN END OF THE
TROUGH AND ARE MOVING ACROSS THE CWA.  AT THE SURFACE...A COLD FRONT
IS MOVING ACROSS THE CENTRAL CWA THIS AFTERNOON.  THE FRONT IS
BRINGING COOLER TEMPERATURES AND INCREASED MOISTURE TO THE REGION.

THE FRONT IS EXPECTED TO CONTINUE MOVING SOUTH THIS AFTERNOON
BECOMING STATIONARY OVER NORTHERN BREWSTER AND PRESIDIO COUNTIES
THIS EVENING.  LIFT ASSOCIATED WITH THE FRONT WILL CONTINUE TO
PRODUCE SCATTERED THUNDERSTORMS ALONG AND BEHIND THE FRONT.

ISENTROPIC UPGLIDE AND THE UPPER LEVEL DISTURBANCES WILL ENHANCE THE
THUNDERSTORM ACTIVITY WITH A CONVECTIVE COMPLEX POSSIBLY DEVELOPING
OVER THE UPPER TRANS PECOS REGION AND PERMIAN BASIN LATE TONIGHT.
WITH CAPES IN THE 1500 TO 2000 RANGE AND BULK SHEAR VECTORS OF 20 TO
30 KTS SOME OF THE STORMS MAY APPROACH SEVERE LIMITS THIS AFTERNOON
AND EVENING.  HOWEVER WITH PWATS OF AROUND 1 INCH...THE GREATEST
THREAT WILL BE HEAVY RAINFALL AND POSSIBLE FLOODING.

STRONG WINDS ARE EXPECTED IN THE GUADALUPE MOUNTAINS WITH GAP WINDS
ASSOCIATED WITH THE FRONT AFFECTING THAT AREA.  WILL KEEP WINDS JUST
BELOW WARNING CRITERIA WITH WINDS OF NEAR 35 MPH WITH GUSTS TO NEAR
50 MPH.  ELSEWHERE NORTH TO NORTHEAST WINDS OF 15 TO 25 MPH ARE
EXPECTED.  TEMPERATURES WILL BE MAINLY IN THE 50S AND 60S TONIGHT AS
THE COOL AIRMASS CONTINUES TO SETTLE INTO THE AREA.

.LONG TERM...
WITH UPPER TROUGH WEST OF THE REGION AND A FRONTAL BOUNDARY ACROSS THE
AREA WILL CREATE THE POTENTIAL FOR STORMS THROUGH THE WEEKEND.
SOME AREAS MAY RECEIVE LOCALLY HEAVY RAIN... WHILE OTHER AREAS
RECEIVE VERY LITTLE.  NOT LOOKING FOR MUCH IN THE WAY OF SEVERE
WEATHER.  MODELS NOT IN AGREEMENT AS TO LOCATION FOR HEAVIEST
RAIN.  WILL LEAN TOWARD HPC QPF FORECAST WHICH FAVORS THE NORTHEAST
PERMIAN BASIN/WESTERN LOW ROLLING PLAINS FOR THE HIGHEST RAINFALL.
ACTUAL HPC TOTALS LOOK A LITTLE HIGH... BUT COULD SEE 2 TO 3
INCHES OF RAIN FROM THE SHORT TERM THROUGH THE WEEKEND EAST OF A
GAIL TO BIG SPRING LINE.  12Z MAF SOUNDING HAD PW OF 0.85 INCH WITH
MODEL SOUNDINGS SHOWING PW INCREASING OVER 1 INCH NEXT FEW DAYS.
WILL MENTION LOCAL FLASH FLOODING POTENTIAL IN THE HWO.

FRIDAY SHOULD START WITH THE FRONT SITTING ACROSS THE CENTRAL PERMIAN
BASIN WHICH MAY HELP STORMS TO TRAIN ALONG IT.  AS EASTERLY SURFACE FLOW
RETURNS TO THE SOUTHEAST... THE FRONT SHOULD LIFT NORTHWARD.  HOWEVER
RAIN COOLED AIR FROM CONVECTION COULD DELAY ITS NORTHWARD MOVEMENT.  GFS
DEVELOPS AN MCS IN THE SHORT TERM... AND DEVELOPS ANOTHER MCS FRIDAY NIGHT
MOVING SOUTHWARD ACROSS SOUTHEASTERN NEW MEXICO AND OVER THE MOUNTAINS
OF WEST TEXAS.  WILL KEEP HIGHEST POPS FRIDAY ACROSS PERMIAN BASIN NEAR
THE FRONT... SHIFTING THEM WEST OVERNIGHT FOR THE MCS.  AS A NUMBER OF
WEAK DISTURBANCES TRACK ACROSS THE AREA... WILL KEEP CHANCE POPS THROUGH
SUNDAY AND FAVOR DEVELOPMENT OVER WESTERN MOUNTAINS.  LOW POPS MONDAY.

TEMPERATURES LOOK TO STAY BELOW NORMAL DUE TO CLOUDS AND RAINFALL INTO
EARLY NEXT WEEK.  UPPER RIDGE BUILDS IN FROM THE WEST TUESDAY RESULTING
IN HIGHS NEAR NORMAL AND DECREASING RAIN CHANCES... BUT THEN ANOTHER COLD
FRONT IS EXPECTED ON WEDNESDAY KNOCKING DOWN HIGHS THROUGH THE END OF THE
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              61  74  62  80  /  50  50  30  20
CARLSBAD NM                60  82  62  86  /  40  30  50  40
DRYDEN TX                  67  81  66  81  /  50  30  30  20
FORT STOCKTON TX           63  78  64  83  /  50  40  30  20
GUADALUPE PASS TX          57  75  58  80  /  40  40  50  40
HOBBS NM                   59  81  59  85  /  50  40  40  30
MARFA TX                   55  78  54  79  /  30  30  40  40
MIDLAND INTL AIRPORT TX    62  75  61  82  /  50  50  30  20
ODESSA TX                  62  76  62  82  /  50  50  30  20
WINK TX                    63  82  66  87  /  50  40  40  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

54/72
Hazardous weather outlook, May 24, 2:06 PM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
206 PM CDT THU MAY 24 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
206 PM CDT THU MAY 24 2007 /106 PM MDT THU MAY 24 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THIS EVENING...GENERALLY
ALONG AND SOUTH OF INTERSTATE 20 AND ALSO ACROSS THE HIGHER
ELEVATIONS OF SOUTHWEST TEXAS. SOME OF THESE THUNDERSTORMS COULD
REACH SEVERE LEVELS WITH THE MAIN THREATS BEING LARGE HAIL...DAMAGING
WINDS...AND FLASH FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CONTINUED CHANCE FOR SCATTERED THUNDERSTORMS
THROUGH THE WEEKEND WITH THE MAIN THREAT BEING FLASH FLOODING. ABUNDANT
AMOUNTS OF MOISTURE COMBINED WITH WEAK WINDS IN THE MID LEVELS OF
THE ATMOSPHERE WILL PROVIDE THE POTENTIAL FOR SLOW MOVING AND
HEAVY RAINFALL PRODUCING THUNDERSTORMS ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:42 PM CDTSevere Thunderstorm WarningMAFPresidio63 min
May 24, 5:02 PM CDTSevere Thunderstorm WarningMAFBrewster58 min
May 24, 5:42 PM CDTSevere Thunderstorm WarningMAFPresidio63 min
May 24, 5:59 PM CDTSevere Thunderstorm WarningMAFBrewster61 min
May 24, 6:37 PM CDTSevere Thunderstorm WarningMAFPecos53 min
May 24, 6:44 PM CDTSevere Thunderstorm WarningMAFPresidio61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.